Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 91, NWS Wilmington, NC

August 17, 2002Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 17, 2002, 4:59 PM EDT for Horry County, South Carolina. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2002, 4:59 PM EDT (20:59 UTC)
Expired
Aug 17, 2002, 5:15 PM EDT
In force
16 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

283 
WUUS52 KILM 172059
SVRILM
SCC051-172115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
500 PM EDT SAT AUG 17 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 515 PM EDT

* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER GARDEN
  CITY...OR ABOUT 3 MILES NORTHEAST OF MURRELLS INLET...MOVING
  SOUTHEAST AT 15 MPH.

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

TRA

LAT...LON 3369 7899 3363 7908 3340 7882 3350 7873

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:15 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 17, 2:15 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
215 PM EDT SAT AUG 17 2002

TSTMS WILL DECREASE IN COVERAGE W/ THE LOSS OF HEATING THIS EVENING.
IN THE MEANTIME...SOME STORMS MAY BECOME STRONG GIVEN THE AMOUNT OF
CAPE AND INSTABILITY PRESENT. BERMUDA RIDGE WILL CONTINUE TO SUPPLY
AMPLE MSTR IN THE LOWEST LEVELS...WHILE A TROF DEVELOPS ALONG THE
MID-ATLC AND SOUTHEAST UNITED STATES. CONVERGENCE WILL INCREASE
ACROSS THE REGION (ESP INLAND) AS THIS FEATURE EVOLVES...AND COUPLED
W/ WEAK DIFL PATTERN ALOFT SHOULD BE EFFICIENT TO SUPPORT SCT STORMS
SUN AND MON. COVERAGE WOULD BE HIGHEST DURING THE AFTN AND EVENING
TIME FRAME.

VORT ACROSS CURRENTLY ACROSS TN/KY WILL PASS N OF HERE LATER TONIGHT
AND SUN...HOWEVER LOBE MAY AFFECT THE FA DURING THAT TIME SO WILL
HOLD SLIGHT CHANCES RAFL OVERNIGHT. CONVERGENCE ALONG THE TROF
TOMORROW WILL LIKELY INCREASE FURTHER AS THE FLOW BACKS ALONG THE
COASTAL AREAS IN RESPONSE TO THE SEA BREEZE SO WILL LIKELY GO 10%
HIGHER THAN GUIDANCE POPS SUN AND SUN EVE. VORT WILL BE OFF THE NC
COAST BY MON...HOWEVER HEATING AND CONVERGENCE ALONG THE TROF SHOULD
BE SUFFICIENT ENOUGH TO JUSTIFY 30% MON. IN THE NEAR TERM FOR TEMPS
BASICALLY A PERSISTENCE FCST. EXPECT SKIES WILL VARY FROM PARTLY
CLOUDY TO MOSTLY CLOUDY AT TIMES.

EXTENDED TUE THROUGH SAT: PROBLEMS IN THE EXTENDED ARE FOCUSED
AROUND MID WEEK WITH THE COLD FRONT SAGGING S INTO THE CAROLINAS.
SUBTROPICAL RIDGE WILL BUILD NORTH AND EAST FROM THE SRN PLAINS BY
MID-WEEK AND WILL BE BACK IN PLACE ACROSS THE SOUTHEAST UNITED
STATES THE SECOND HALF OF THE WEEK. GFS SHOWING AN ATYPICALLY
AMPLIFIED TROF FOR THIS TIME OF YEAR EVOLVING ACROSS THE ERN UNITED
STATES NEXT WEEKEND. NOT SURE HOW THIS WILL PLAY OUT...BUT W/ THE
UPPER RIDGE MOSTLY OFF THE EAST COAST WOULD EXPECT THE RETURN OF
DIURNAL CONVECTION IN THE LEAST. AS FAR AS THE FCST GOES...WILL
CARRY CHANCE POPS UP TO TUE...SLIGHT CHANCE WED...DRY THU/FRI THEN
INTRODUCE A SLIGHT CHANCE SAT.

MARINE: SW FLOW WILL CONTINUE THRU WED. SPEEDS VARY 10-20KTS
DEPENDING ON TIME OF DAY AND STRENGTH OF PIEDMONT TROF. A COLD FRONT
WILL FINALLY MAKE IT INTO AT LEAST THE NORTHERN WATERS WED. ON THE
GFS THE PATTERN TO THE ISOBARS BEHIND THE FRONT SUGGEST A QUICK
SOUTHWARD MOVEMENT...BUT ONE MUST REMEMBER THIS FRONT IS MOVING INTO
A MEAN RIDGE POSN ON THE EAST COAST AND WILL BE ENCOUNTERING MUCH
RESISTANCE. WILL STALL THE FRONT OUT SOMEWHERE NEAR THE NC/SC BORDER
WITH VARIABLE WINDS WED-THU.

FCSTID = 29
PRELIMINARY NUMBERS...

ILM   73  91  73  90 /  30  40  30  30
LBT   71  92  71  91 /  40  40  30  30
FLO   72  92  72  92 /  50  40  30  30
MYR   74  89  74  88 /  30  40  30  30

.ILM...
NC...NONE.
SC...NONE.

PFAFF     - PUBLIC
ARMSTRONG - MARINE

In the hours before

Special weather statement, Aug 17, 1:43 PM EDT, 3 hours 16 minutes before
NCZ087-SCZ017-023-024-032-033-039-171915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
143 PM EDT SAT AUG 17 2002

STRONG THUNDERSTORMS ARE DEVELOPING AND MOVING EAST INTO MARLBORO
AND FLORENCE COUNTIES. THE STORMS WILL MOVE TO BENNETTSVILLE BY 2 PM
AND WILL APPROACH FLORENCE AND PAMPLICO BY 230 PM. FREQUENT CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 35 MPH...AND SMALL HAIL ARE
POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL ALSO ACCOMPANY THESE
STORMS WITH RAINFALL RATES APPROACHING AN INCH AND A HALF IN AN
HOUR. THE STORMS WILL MOVE EAST TO ROBESON...DILLON...AND MARION
COUNTIES BY 315 PM.

43
Special weather statement, Aug 17, 3:00 PM EDT, 1 hour 59 minutes before
NCZ087-096-099-SCZ017-023-032>034-039-172030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT SAT AUG 17 2002

...STRONG THUNDERSTORMS CONTINUE...

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO PROGRESS EAST WITH
EMBEDDED HEAVIER STORMS. SOME STORMS WILL BE CAPABLE OF PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND
SMALL HAIL. AN AREA OF HEAVIER STORMS WILL CROSS INTERSTATE 95
FROM OAK GROVE TO LUMBERTON AND WILL MOVE INTO BLADEN...WESTERN
COLUMBUS...AND HORRY COUNTIES BY 4 PM. MORE STRONG STORMS WILL MOVE
INTO CENTRAL WILLIAMSBURG COUNTY BY 330 PM AND WILL CONTINUE TO MOVE
EAST AT 15 MPH.

43
Local storm report, Aug 17, 3:27 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
327 PM EDT SAT AUG 17 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    3 SE DILLON               SC   .75 INCH HAIL
08/17/02   DILLON                         REPORTED BY TRAINED
                                          SPOTTER

DL

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:45 PM EDTSevere Thunderstorm WarningILMDillon60 min
Aug 17, 3:57 PM EDTSevere Thunderstorm WarningILMHorry63 min
Aug 17, 5:08 PM EDTSpecial Marine WarningILM52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.